Alert archive / Colorado / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 62, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 24, 2002, 10:22 PM MDT for Washington County, Colorado. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 24, 2002, 10:22 PM MDT (04:22 UTC)
- Expired
- Aug 24, 2002, 11:15 PM MDT
- In force
- 53 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Washington County, CO
The radar
The Goodland radar (KGLD), 121 km from the middle of the area, began a volume at 04:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 10:35 PM MDT | Hail 1.75 | Otis, CO | |
| Aug 24, 11:15 PM MDT | Hail 2 | Cope, CO | A severe thunderstorm, producing very large hail and damaging winds, pummeled sections of Logan, Phillips and Washington Counties. Several homes and vehicles were damaged. In addition, several farmers suffered extensive crop damage. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 4.4 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 740 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 2494 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
078
WUUS55 KBOU 250422
SVRDEN
COC121-250515-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
1021 PM MDT SAT AUG 24 2002
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN WASHINGTON COUNTY IN NORTHEAST COLORADO
* UNTIL 1115 PM MDT
* AT 1021 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES NORTHEAST OF ELBA...OR ABOUT 14 MILES
SOUTHEAST OF AKRON...MOVING SOUTHEAST AT 30 MPH.
LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...ARICKAREE
SCHOOL...COPE AND ELBA.
VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
LAT...LON 4004 10303 3993 10323 3956 10296 3957 10282
3985 10281
GIMMESTADWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:15 PM MDT, 7 hours 7 minutes earlier.
Area forecast discussion, Aug 24, 3:15 PM MDT, 7 hours 7 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 315 PM MDT SAT AUG 24 2002 STRONG CONVECTION JUST ABT READY TO MOVE OVER THE NE CORNER OF THE STATE. LOW LVL MSTR...STEEP LAPSE RATES AND DRIER AIR ALOFT ARE COMBINING WITH OUTFLOW BOUNDARIES FM EARLIER NEB PANHANDLE CONVECTION TO PRODUCE ISOLATED SEVERE STORMS WITH LARGE HAIL AND PSBLY SOME TORNADOS. TORNADO WATCH REMAINS IN EFFECT FOR THIS AREA UNTIL 8 PM MDT. THE CHANCE OF SCT THUNDERSTORMS EXTENDS ACRS THE REST OF NE CO THRU THIS EVENING. MOD SELY SFC WNDS ACRS NE CO HAVE BROUGHT SFC DEWPTS INTO THE MID 50S WITH TEMPS INTO THE LOW 80S. SFC BASED CAPES FM LAPS ARE AS HIGH AS 2200 J/KG. OUTFLOW BOUNDARIES CONTINUING TO MOVE SWWD WL PROBABLY BE THE FOCUSING MECHANISM FOR ADDITIONAL THUNDERSTORM DEVELOPMENT WELL INTO THE EVENING. ALOFT...A 100+ KT JET IS ARCING ACROSS THE NRN BORDER OF THE STATE AND WILL BE IN PLACE THRU 06Z. OVR THE MTNS...A MUCH DRIER AIRMASS IS IN PLACE AND ONLY A MINIMUM AMNT OF SHOWERS IS EXPECTED THROUGH TONIGHT. ON SUNDAY...SOME OF THE DRIER AIR WILL WORK ONTO THE PLAINS BUT THE LATEST MESO-ETA STILL HANGS ONTO LOW LEVEL MSTR FM WASHINGTON COUNTY NWD AND EWD. THE WEAK UPR RDG OVR THE SWRN U.S. IS GOING TO BE SET IN PLACE OVR THE NEXT FEW DAYS...SO THE GENERAL PATTERN OF AFTN SHOWER ACTIVITY ON THE PLAINS WILL CONTINUE. THE MTNS WL CONT TO BE TOO DRY FOR SHOWER ACTIVITY...BUT THE WLY FLOW IS NOT GOING TO BE STRONG ENOUGH TO FLUSH THE LOW LVL MSTR OUT OF OUR FCST AREA. TEMPS ARND THE DENVER AREA WILL CLIMB A FEW DEGREES WARMER...BUT FARTHER EAST ON THE PLAINS WL BE PERSISTENT IN THEIR AFTN HIGHS. THIS PATTERN SHOULD CONTINUE MUCH OF THE WEEK...ALTHOUGH AFTER MONDAY IT IS HARD TO PINPOINT ANY PART OF THE PLAINS THAT HAVE A HIGHER CHANCE OF SHOWERS THAN ANYWHERE ELSE. INDICATIONS ARE THAT A FRONT MOVE INTO THE AREA TUESDAY WHICH MAY BRING MSTR AND INSTABILITY ALL THE WAY BACK TO THE FOOTHILLS. LATER IN THE WEEK...TEMPS MAY BE A FEW DEGS WARMER THAN TUES AND WED...WHICH WL BE THE COOLEST DAYS OF THE WEEK. KDRBY .DEN...NONE.
In the hours before
Local storm report, Aug 24, 4:25 PM MDT, 5 hours 57 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
425 PM MDT SAT AUG 24 2002
...PRELIMINARY STORM REPORT FOR AUGUST 24 2002...
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0205 AM 8 SW DENVER CO 0.88 INCH HAIL
08/24/02 DENVER QUINCY/WADSWORTH
0310 PM 1 E JULESBURG CO 1.25 INCH HAIL
08/24/02 SEDGWICK
0320 PM 2 SE JULESBURG CO 0.88 INCH HAIL
08/24/02 SEDGWICK
0345 PM 12 SE JULESBURG CO 1.00 INCH HAIL
08/24/02 SEDGWICK
CLBSpecial weather statement, Aug 24, 8:00 PM MDT, 2 hours 22 minutes before
COZ042-048-050-051-250215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 800 PM MDT SAT AUG 24 2002 ...TORNADO WATCH EXPIRES... THE NATIONAL WEATHER SERVICE IN DENVER HAS ALLOWED THE TORNADO WATCH FOR THE FOLLOWING COUNTIES IN NORTHEAST COLORADO... SEDGWICK...PHILLIPS...LOGAN AND NORTHEASTERN WELD TO EXPIRE AT 800 PM MDT THIS EVENING. SEVERE THUNDERSTORMS HAVE MOVED OUT OF THE WATCH AREA... HOWEVER NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES SCATTERED THUNDERSTORMS CONTINUING OVER PORTIONS OF LOGAN... SEDGWICK AND PHILLIPS COUNTIES. GARD...WFO BOULDER
Local storm report, Aug 24, 8:30 PM MDT, 1 hour 52 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
830 PM MDT SAT AUG 24 2002
...PRELIMINARY STORM REPORT FOR AUGUST 24 2002...
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0205 AM 8 SW DENVER CO 0.88 INCH HAIL
08/24/02 DENVER QUINCY/WADSWORTH
0310 PM 1 E JULESBURG CO 1.25 INCH HAIL
08/24/02 SEDGWICK
0320 PM 2 SE JULESBURG CO 0.88 INCH HAIL
08/24/02 SEDGWICK
0330 PM 3 S JULESBURG CO 1.75 INCH HAIL
08/24/02 SEDGWICK
0345 PM 12 SE JULESBURG CO 1.00 INCH HAIL
08/24/02 SEDGWICK
0525 PM 12 W STERLING CO 0.75 INCH HAIL
08/24/02 LOGAN
0550 PM 6 S MERINO CO 70 MPH TSTM WIND GUSTS
08/24/02 WASHINGTON ESTIMATED BY SPOTTER
0615 PM 8 NW AKRON CO 1.00 INCH HAIL
08/24/02 WASHINGTON
0616 PM 7 NE AKRON CO 1.00 INCH HAIL
08/24/02 WASHINGTON
0619 PM 20 W OVID CO 1.75 INCH HAIL
08/24/02 LOGAN
0625 PM 1 E AKRON CO 2.75 INCH HAIL
08/24/02 WASHINGTON
0636 PM PLATNER CO 2.50 INCH HAIL
08/24/02 WASHINGTON
0644 PM 8 N PAOLI CO 0.75 INCH HAIL
08/24/02 PHILLIPS
0649 PM 3 NE AKRON CO 2.50 INCH HAIL
08/24/02 WASHINGTON
0702 PM 16 SE AKRON CO 1.75 INCH HAIL
08/24/02 WASHINGTON 8 BROKEN WINDOWS
0709 PM 5 SE AKRON CO 1.75 INCH HAIL
08/24/02 WASHINGTON
0734 PM 10 E ANTON CO 2.75 INCH HAIL
08/24/02 WASHINGTON
0741 PM 10 W COPE CO 1.75 INCH HAIL
08/24/02 WASHINGTON
0803 PM 2 SW COPE CO 1.00 INCH HAIL
08/24/02 WASHINGTON
CLBSpecial weather statement, Aug 24, 10:00 PM MDT, 22 minutes before
COZ044-046-049-250415-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1000 PM MDT SAT AUG 24 2002
...SEVERE THUNDERSTORM WATCH EXPIRES...
THE NATIONAL WEATHER SERVICE IN DENVER HAS ALLOWED THE SEVERE
THUNDERSTORM WATCH FOR THE COLORADO COUNTIES OF
NORTHERN LINCOLN...WASHINGTON AND MORGAN
TO EXPIRE AT 1000 PM MDT THIS EVENING.
AT 955 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS HAD DECREASED IN STRENGTH AND AREAL COVERAGE.
GARD...WFO BOULDERThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 6:17 PM MDT | Tornado Warning | BOU | Washington | 43 min |
| Aug 24, 6:32 PM MDT | Severe Thunderstorm Warning | BOU | Phillips | 43 min |
| Aug 24, 6:59 PM MDT | Tornado Warning | BOU | Washington | 46 min |
| Aug 24, 7:48 PM MDT | Tornado Warning | BOU | Washington | 27 min |
| Aug 24, 10:32 PM MDT | Tornado Warning | BOU | Washington | 43 min |
| Aug 24, 11:14 PM MDT | Tornado Warning | BOU | Washington | 16 min |
| Aug 25, 1:28 AM MDT | Tornado Warning | BOU | Washington | 62 min |
| Aug 25, 2:00 AM MDT | Tornado Warning | BOU | Washington | 60 min |
| Aug 25, 2:33 AM MDT | Tornado Warning | BOU | Washington | 57 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.